Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 261, NWS Hastings, NE

September 17, 2004Phillips County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Sep 17, 2004, 6:13 AM CDT for Phillips County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2004, 6:13 AM CDT (11:13 UTC)
Expired
Sep 17, 2004, 7:00 AM CDT
In force
47 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Phillips County, KS

The radar

The Grand Island radar (KUEX), 107 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 11.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
564 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
2267 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGID 171113
SVRGID
KSC147-171200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
613 AM CDT FRI SEP 17 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PHILLIPS COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 700 AM CDT

* AT 608 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHEAST OF LOGAN...OR ABOUT 13 MILES
  SOUTHWEST OF PHILLIPSBURG...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
SPEED...GLADE...KIRWIN AND AGRA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3968 9960 3950 9956 3954 9894 3981 9900

$$

LAWRENCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:47 AM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Sep 17, 2:47 AM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
247 AM CDT FRI SEP 17 2004

.DISCUSSION...MAIN CONCERN IN THE SHORT TERM WILL BE TEMPERATURES...
THEN AN APPROACHING COLD FRONT IN THE FIRST HALF OF NEXT WEEK.

SATELLITE IMAGERY SHOWED MAINLY CLEAR SKIES ACROSS NEBRASKA AND
KANSAS EARLY THIS MORNING OTHER THAN A SMALL PATCH OF MID LEVEL
CLOUDS IN WITCHITAS FORECAST AREA. WATER VAPOR SATELLITE IMAGERY
SHOWED A LARGE UPPER LEVEL LOW WITH MANY EMBEDDED VORTICIES OFF THE
BRITISH COLUMBIA COAST.  FLOW ACROSS THE NORTHERN PLAINS WAS
GENERALLY ZONAL WITH A COUPLE OF WEAK WAVES.

ETA/GFS BOTH FORECAST THE UPPER LEVEL LOW ALONG THE WEST COAST TO
DIG TO THE SOUTH DURING THE NEXT 48 HOURS...AND TO HELP AMPLIFY A
RIDGE ACROSS THE CENTER OF THE COUNTRY. PERIOD OF GREATEST
ENHANCEMENT OF RIDGE OCCURS BETWEEN 17/18Z TO 18/12Z. ETA/GFS BOTH
PORTRAY A SUMMER LIKE PATTERN ACROSS THE CENTRAL PLAINS ON SATURDAY
AFTERNOON WITH 850 MB TEMPERATURES OF 26 TO 29 C...AND 588 DM 500
MB HEIGHTS. TROUGH DIGS FURTHER INTO WASHINGTON AND OREGON ON
SUNDAY...AND THE RIDGE SHIFTS FURTHER EAST WITH THE CENTRAL PLAINS
UNDER STRONG SOUTHWESTERLY FLOW.  SOME MOISTURE ENTRAINED NORTH
FROM HURRICANE JAVIER BY SUNDAY AFTERNOON ALSO. DGEX/GFS/ECMWF ALL
FORECAST THE TROUGH TO MOVE INTO THE INTERMOUNTAIN WEST BY 21/12Z
AND MOVE INTO THE WESTERN PLAINS BY 23/00Z.  COLD FRONT IS PUSHED
SOUTH INTO NEBRASKA TUESDAY AND TUESDAY NIGHT...THEN INTO KANSAS
WEDNESDAY. UPPER LEVEL DYNAMICS APPEAR SIGNIFICANT FOR TUESDAY INTO
WEDNESDAY...SO WILL INCREASE THE POPS IN THIS PERIOD.   REMOVED
POPS FROM THE DAY PERIOD MONDAY...AS THE FRONT APPEARS SLOWER THAN
PREVIOUS FORECAST HAD DEPICTED.

WILL FORECAST HIGHS THIS AFTERNOON APPROXIMATELY 6 DEGREES WARMER
THAN THURSDAY AFTERNOON...AND SATURDAY WILL SEE TEMPERATURES
ANOTHER 6 TO 9 DEGREES WARMER THAN TODAY WHICH WILL BE 15 TO 20
DEGREES ABOVE NORMAL.  INCREASE IN MOISTURE ON SUNDAY SHOULD COOL
AFTERNOON TEMPERATURES BY A COUPLE OF DEGREES...BUT IT WILL STILL BE
WELL ABOVE NORMAL. MONDAY AFTERNOON MAY SEE A SLIGHT DECREASE IN
AFTERNOON TEMPERATURES AS THE RIDGE IS FURTHER TO THE EAST. SHARPEST
DROP IN TEMPERATURES WILL BE ON TUESDAY...AS CLOUDS AND PRECIPITATION
ACCOMPANY THE FRONT TO THE SOUTHEAST. TEMPERATURES WILL BE 15 TO 18
DEGREES COOLER TUESDAY THAN MONDAY. EXPECT CLOUDY AND SHOWERY
CONDITIONS TO PERSIST INTO WEDNESDAY AS THE UPPER LEVEL TROUGH
PASSES THROUGH THE PLAINS. TEMPERATURES WILL BE HELD TO A FEW
DEGREES BELOW NORMAL.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

NELSON
Hazardous weather outlook, Sep 17, 6:13 AM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
613 AM CDT FRI SEP 17 2004

NEZ039>041-046>049-060>064-072>077-082>087-181200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-NUCKOLLS-PHELPS-
POLK-SHERMAN-THAYER-VALLEY-WEBSTER-YORK-
613 AM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES ENTER THE FORECAST ONCE AGAIN EARLY NEXT WEEK.
THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE TO BE MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

KSZ005>007-017>019-181200-
JEWELL-MITCHELL-OSBORNE-PHILLIPS-ROOKS-SMITH-
613 AM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DRIFT EAST AND ACROSS PARTS OF NORTH
CENTRAL KANSAS THROUGH MID MORNING TODAY. NICKEL SIZE HAIL IS
POSSIBLE FROM STRONGER STORMS. DANGEROUS AND DEADLY LIGHTNING WILL
ACCOMPANY THESE THUNDERSTORMS. THE THUNDERSTORMS WILL DIMINISH BY 11
AM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES ENTER THE FORECAST ONCE AGAIN EARLY NEXT WEEK.
THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE TO BE MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

NELSON/MORITZ

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:12 AM CDTSevere Thunderstorm WarningGIDPhillips48 min
Sep 17, 8:57 AM CDTSevere Thunderstorm WarningGIDSmith33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.